Patients with toxigenic Clostridium difficile colonization (tCDC) are at risk of developing C. difficile-associated diarrhea (CDAD). However, the risk factors of hospitalized patients with tCDC developing CDAD are not clear. Methods: We conducted an 18-month prospective study at a medical ward in a district hospital in southern Taiwan. Within 48 hours of admission, weekly stool samples from asymptomatic hospitalized patients were obtained to detect fecal CDC. A polymerase chain reaction for tcdB was performed to determine toxigenic isolates. CDAD was diagnosed if the patient had diarrhea and toxigenic C. difficile present in a stool sample. Results: A total 483 patients with stool samples were eligible for the study. Eighty-six (17.8%) patients had tCDC after screening, of whom 14 (16.3%) developed CDAD during follow-up. Among those with tCDC, patients with subsequent CDAD were more likely to have diabetes mellitus (. p=0.01) and to have received piperacillin-tazobactam (. p=0.04), or proton-pump inhibitors (PPIs; p=0.04) than those without developing CDAD. The variables were statistically significant as determined by multivariate analysis. However, the 60-day crude mortality rates among tCDC patients with and without subsequent development of CDAD were similar. Conclusion: Diabetes mellitus and recent receipt of piperacillin-tazobactam or PPIs are independent risk factors for the development of CDAD among hospitalized patients with tCDC.
All Science Journal Classification (ASJC) codes
- Immunology and Allergy
- Immunology and Microbiology(all)
- Microbiology (medical)
- Infectious Diseases